Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Pueblo, CO

May 8, 2017Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 7:42 PM MDT for Otero County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 7:42 PM MDT (01:42 UTC)
Expired
May 8, 2017, 8:15 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Otero County, CO

The radar

The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS55 KPUB 090142
SVRPUB
COC089-090215-
/O.NEW.KPUB.SV.W.0017.170509T0142Z-170509T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
742 PM MDT MON MAY 8 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Otero County in southeastern Colorado...

* Until 815 PM MDT

* At 741 PM MDT, a severe thunderstorm was located near Higbee, or 15
  miles south of North La Junta, moving north at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  La Junta, North La Junta, Swink, Cheraw and Higbee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 10341 3765 10375 3810 10376 3813 10340
TIME...MOT...LOC 0141Z 183DEG 35KT 3775 10356 

HAIL...1.25IN
WIND...60MPH
 
$$

28
3 follow-up statements
376 
WWUS55 KPUB 090152
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
752 PM MDT MON MAY 8 2017

COC089-090215-
/O.CON.KPUB.SV.W.0017.000000T0000Z-170509T0215Z/
Otero CO-
752 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN OTERO COUNTY...

At 751 PM MDT, a severe thunderstorm was located near La Junta, 
moving north at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
La Junta, North La Junta, Swink and Cheraw. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 10341 3769 10375 3810 10376 3813 10340
TIME...MOT...LOC 0151Z 183DEG 36KT 3790 10356 

HAIL...1.25IN
WIND...60MPH
 
$$

28
187 
WWUS55 KPUB 090204
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
804 PM MDT MON MAY 8 2017

COC089-090215-
/O.CON.KPUB.SV.W.0017.000000T0000Z-170509T0215Z/
Otero CO-
804 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL OTERO COUNTY...

At 804 PM MDT, a severe thunderstorm was located near North La Junta,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
La Junta, North La Junta, Swink and Cheraw. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 10341 3784 10366 3811 10368 3813 10340
TIME...MOT...LOC 0204Z 210DEG 35KT 3801 10349 

HAIL...1.00IN
WIND...60MPH
 
$$

28
400 
WWUS55 KPUB 090215
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
815 PM MDT MON MAY 8 2017

COC089-090224-
/O.EXP.KPUB.SV.W.0017.000000T0000Z-170509T0215Z/
Otero CO-
815 PM MDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO COUNTY WILL
EXPIRE AT 815 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3790 10341 3784 10366 3811 10368 3813 10340
TIME...MOT...LOC 0214Z 183DEG 35KT 3810 10348 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM MDT, 4 hours earlier.

Area forecast discussion, May 8, 3:42 PM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Mon May 8 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM MDT Mon May 8 2017

Tonight and Tuesday...Short term model consensus has convection
moving to the northeast during the evening with a line of weakening
convection moving across the southeast plains.  Currently, looking
like the strongest convection this evening will be along and
north of US 50. Will keep some PoPs overnight as another weak
disturbance may produce some showers, mostly along the southern
I25 corridor. On Tuesday, another disturbance will rotate
northward, east of the upper low over Arizona. Plenty of low level
moisture will be in place over the plains along with the middle
and upper level moisture. Main question will be the amount of
instability. SPC Day2 has a marginal risk, which is very
reasonable. Other main concern will be locally heavy rains on the
burn scars.  --PGW--

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM MDT Mon May 8 2017

Tuesday night into Wednesday...Upper low moves eastward, passing
over northern New Mexico Wednesday evening. Wednesday could be
another day with strong storms and locally heavy rainfall. Models
hint at an axis of heavier rainfall developing along a boundary
somewhere over eastern Colorado. EC has the boundary further
north while the GFS keeps it over southeast Colorado.

Thursday...Upper low slowly moves east with some precipitation
wrapping around the west side of the upper low.  Currently, appears
precipitation amounts will be light with cool and stable airmass
over the region.

Friday through Monday...Upper ridge builds into the region Friday
through Monday. There will be some residual moisture for a few
afternoon and evening thunderstorms, mainly over the higher
terrain. Otherwise, it will be mild and dry.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 316 PM MDT Mon May 8 2017

KCOS and KPUB...Scattered to numerous thunderstorms will continue
through late evening, with the potential for gusty winds, hail and
heavy rain. Will have to watch for some low clouds overnight
depending on the amount of easterly flow, which will depend on
outflows from thunderstorms. The wet and active pattern continues
on Tuesday with scattered to numerous afternoon and evening
thunderstorms. The storms could produce gusty winds, hail and
heavy rain.

KALS...Scattered thunderstorms will occur into Monday evening and on
Tuesday afternoon and evening. Gusty winds, brief downpours, and
small hail could accompany the storms.  --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Mon May 8 2017

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Mon May 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible today across the plains. The
best chance for strong to severe storms will be along and north of
highway 50. The primary threat will be large hail up to golf ball
size and wind gusts to 70 mph. There is also a slight chance of a
tornado, especially in northern El Paso county. The best chance
for severe storms will be late this afternoon and into the evening
hours.

Flash flooding on burn scars will also increase today as unstable
air moves into the region. If a storm moves over any of the many
burn scars over the region, then flash flooding will be possible.
The most susceptible burn scars are the Junkins burn scar and the
Hayden Pass burn scar.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, scattered thunderstorms are expected to initiate over
the mountains early Tuesday afternoon, then drift eastward onto
the plains. Primary concerns will be lightning, strong winds,
large hail, heavy rain, burn scar flooding, and an isolated
tornado. Additionally, light snow accumulation will be possible
above 10000 feet.

On Wednesday and Thursday, the upper level low moves closer to
the region, bringing showers and thunderstorms to the area. A few
storms could become strong across the plains and heavy rainfall
will become more of a concern for burn scars. Primary risks are
lightning, small hail, wind gusts up to 50 mph and localized
flash flooding. Snow levels will remain around 10000 feet with
light to moderate accumulations possible across the higher
elevations.

High pressure will move across the area for Friday through Sunday.
However, there will be enough residual moisture for isolated
thunderstorms to develop over the higher terrain each afternoon.
Primary concerns will be lightning, small hail and wind gusts up
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely today and tonight across the region.

LW/Skelly

In the hours before

Local storm report, May 8, 7:00 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             6 S MANZANOLA           38.03N 103.85W
05/08/2017  M0.75 INCH       OTERO              CO   TRAINED SPOTTER

&&
Special weather statement, May 8, 7:01 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
701 PM MDT MON MAY 8 2017

COZ094-090130-
Eastern Las Animas County CO-
701 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAS ANIMAS COUNTY UNTIL
730 PM MDT...

At 701 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southeast of Thatcher to 14 miles
southwest of Kim. Movement was north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of eastern Las
Animas County.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3763 10377 3763 10346 3706 10337 3705 10370
TIME...MOT...LOC 0101Z 176DEG 29KT 3741 10366 3712 10357

28
Local storm report, May 8, 7:03 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HEAVY RAIN       8 SE BOONE              38.17N 104.16W
05/08/2017  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Special weather statement, May 8, 7:17 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
717 PM MDT MON MAY 8 2017

COZ087-088-090145-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
717 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 745 PM MDT...

At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Tyrone, or 23 miles north of Trinidad, moving north at
20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano and north central Las Animas Counties.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3740 10432 3743 10454 3776 10454 3773 10421
TIME...MOT...LOC 0117Z 187DEG 19KT 3750 10442

28
Local storm report, May 8, 7:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
722 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 SSE MANZANOLA         38.05N 103.84W
05/08/2017  M1.00 INCH       OTERO              CO   TRAINED SPOTTER

            PEA TO QUARTER SIZED.

&&
Special weather statement, May 8, 7:31 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
731 PM MDT MON MAY 8 2017

COZ093-094-090200-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
731 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Higbee, or 23 miles south of North La Junta,
moving north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Higbee.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3756 10346 3757 10369 3784 10374 3786 10341
TIME...MOT...LOC 0131Z 183DEG 31KT 3765 10358

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:04 PM MDTSpecial Weather StatementPUBLas Animas26 min
May 8, 6:26 PM MDTSpecial Weather StatementPUBPueblo34 min
May 8, 6:28 PM MDTAreal Flood AdvisoryPUBCrowley, Huerfano, Las Animas, Otero, Pueblo3 hr
May 8, 6:36 PM MDTSevere Thunderstorm WarningPUBLas Animas, Pueblo24 min
May 8, 6:43 PM MDTSpecial Weather StatementPUBEl Paso77 min
May 8, 6:49 PM MDTSpecial Weather StatementPUBOtero26 min
May 8, 7:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
May 8, 7:13 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
May 8, 7:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 8, 7:31 PM MDTSpecial Weather StatementPUBOtero29 min
May 8, 8:06 PM MDTSpecial Weather StatementPUBOtero24 min
May 8, 8:22 PM MDTSpecial Weather StatementPUBOtero23 min
May 8, 8:41 PM MDTSpecial Weather StatementPUBBaca34 min
May 9, 5:08 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more17 hr
May 9, 12:02 PM MDTAreal Flood WarningPUBHuerfano46 hr
May 9, 12:17 PM MDTSpecial Weather StatementPUBRio Grande43 min
May 9, 12:21 PM MDTSpecial Weather StatementPUBOtero54 min
May 9, 12:44 PM MDTFlash Flood WarningPUBCrowley, Otero, Pueblo3 hr
May 9, 2:30 PM MDTSpecial Weather StatementPUBOtero60 min
May 9, 2:47 PM MDTSpecial Weather StatementPUB43 min
May 9, 2:55 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero35 min
May 9, 3:05 PM MDTSpecial Weather StatementPUBCuster85 min
May 9, 3:22 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
May 9, 3:23 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero54 min
May 9, 3:29 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa47 min
May 9, 3:38 PM MDTAreal Flood WarningPUBConejos24 hr
May 9, 3:48 PM MDTSpecial Weather StatementPUBBent, Crowley, Otero72 min
May 9, 3:59 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero48 min
May 9, 4:22 PM MDTSpecial Weather StatementPUBLas Animas23 min
May 9, 4:26 PM MDTAreal Flood WarningPUBConejos27 hr
May 9, 4:33 PM MDTSpecial Weather StatementPUBKiowa27 min
May 9, 4:48 PM MDTSpecial Weather StatementPUBBent27 min
May 9, 5:07 PM MDTSpecial Weather StatementPUBKiowa23 min
May 9, 5:10 PM MDTSpecial Weather StatementPUBBent35 min
May 9, 5:15 PM MDTSevere Thunderstorm WarningPUBKiowa30 min
May 9, 5:32 PM MDTSpecial Weather StatementPUBKiowa28 min
May 9, 5:55 PM MDTSevere Thunderstorm WarningPUBKiowa35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.